Can I start herbals while on Nexium?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

BurningMan
New Member


Date Joined Apr 2011
Total Posts : 9
   Posted 4/9/2011 6:53 AM (GMT -6)   
I am recovering from my latest gerd episode. Still have chronic esophagitis and sore throat. I am desperate as my nexium twice daily isn't healing me fast enough. It has been almost two months. I have been on Nexium for five years and want to wean off of it. I am looking at herbals such as slippery elm and licorice. Can I use them while weaning off Nexium? Are there any other herbals I should look at? Any advice or recommendations would be greatly appreciated.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 4/9/2011 12:47 PM (GMT -6)   
Hi BurningMan,
Welcome to Healing Well! I'm sorry I can't give you a definitive answer. You probably won't want to hear this, but your doctor is the best one to ask. There may be others who come by and can give you information regarding their own experience.

I believe slippery elm works something like Carafate Suspension, a drug that is very old and very safe...Carafate coats the esophagus and stomach, keeping it protected from the onslaught of acid. It is something that I happily take. I know you can't take slippery elm and Carafate, but believe another member here said that it worked in a similar manner.

I expect others who are more knowledgeable in this topic than I am to stop by soon to weigh in on the conversation.

Good luck with your healing. Hope you're better very soon.
Denise

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 4/10/2011 7:19 PM (GMT -6)   
BurningMan

in addition whats been said above which i support,

you might try going to your doc and asking for a trial of baclofen.

it is known to often tighten the lower esophageal sphincter but only is effective for few hours

the docs dont like to prescribe it cause people can build up a dependence as it is a gaba b (or gaba beta) agonist

also some patients report it makes them lethargic and light headed

i believe there is an analogue out there that is a legal otc supplement in the usa, it has a phenyl group attached to the gaba, but i dont know if it is safe.

you would have to do your own research

my suggestion is ask your doctor if it is ok to give you a try on baclofen

best of good luck to you

Post Edited (mock turtle) : 4/10/2011 6:29:00 PM (GMT-6)


BurningMan
New Member


Date Joined Apr 2011
Total Posts : 9
   Posted 4/11/2011 10:06 AM (GMT -6)   
I met my homeopathic doctor today for my first consult. I told her that while my long term goal is to get off the prescription drugs (I am currently on Nexium 2x day and Lipator), for now I intend to continue at least until I am over my current GERD episode and back into maintenance mode.

The good news is that my symptoms have improved modestly over the past few days. The lump in my throat seems a bit smaller and food isn't sticking there as much if at all. Also the gurgling in my stomach isn't as bad and I am tolerating meals much better albeit on the blander diet I am on. My spirits are a bit lifted as I feel I may be starting to heal some six weeks after my most recent episode which left me with horrible esphophagitis and gurgling stomach.

In any event, I was recommended to take Pylori-Plex which has mastic gum (500mg), licorice root (25mg), marshmellow root (25mg) and sippery elm. The recommended dosage is 2 capsules in the morning and at night. I was also advised to have a shake in the morning with fruit, fish oil, 1 oz of aloe vera and hempseed.

I intend to take the herbals along with the Nexium for now, and I was told by the homeopath that there should be no issues. I am hopeful.

I will keep you all posted. Keep you fingers crossed.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 4/11/2011 1:05 PM (GMT -6)   
Hi Falling Water,
I have a very reactive stomach, and use Carafate more often during those times. It is a real godsend, though...it coats and protects so well.

I spoke to a pharmacist about this. He said that after Carafate I definitely have to wait the full two hours, but that taking pills prior to the dose, he didn't think the full two hours were necessary, as the drug would probably clear the stomach in an hour.

I feel your pain...it is a rough drug to take between meds and eating. That said, it's well worth the effort.

Good luck!
Denise
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, July 21, 2018 3:06 AM (GMT -6)
There are a total of 2,983,867 posts in 327,156 threads.
View Active Threads


Who's Online
This forum has 161956 registered members. Please welcome our newest member, SueF.
275 Guest(s), 2 Registered Member(s) are currently online.  Details
nakamura1967, huneri